Nebraska, 2021

Hail and Damaging Winds in Nebraska, September 16, 2021

September 16, 2021 · NWS LBF · 6 events in 3 counties and zones

Isolated thunderstorms developed over northeastern Colorado during the early evening hours of September 16th. Storms became severe as they crossed the border into Deuel county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over northeastern Colorado during the early evening hours of September 16th. Storms became severe as they crossed the border into Deuel county. Hail up to half dollar size and wind gusts up to 67 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 16, 1:54 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 16, 1:54 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
354 PM CDT Thu Sep 16 2021

.SHORT TERM...(This evening through Friday night)
Issued at 353 PM CDT Thu Sep 16 2021

The forecast concern in the short term will be the development of
scattered thunderstorms this evening and overnight, a few which
may become strong to severe.

An approaching upper trough moving into the Northern Plains will
drive a cold front southeastward this evening and overnight.
Southerly flow ahead of the front and strong heating from this
afternoon will destabilize the atmosphere with MLCAPE values of
1000-2000 j/kg. Given the steep lapse rates, adequate CAPE
values, and deep layer shear, marginally severe hail to around 1
inch diameter and damaging winds are possible, especially where
storms are able to congeal into a line segment. This is more
likely to occur across the eastern half of north central NE.

A second area for thunderstorm development will be from extreme
northeast CO into southwest NE. This area will be in closer
proximity to the deep surface low. Coverage of these storms looks
fairly isolated but could become strong this evening.

While models do not point to any widespread heavy rainfall, the
surface front could allow for some training thunderstorms. The
eastern half of north central NE should see at least a 1/4 inch
of rainfall with a few localized areas potentially approaching 1
inch.

Showers and thunderstorm will diminish and end from northwest to
southeast overnight. Strong 3-hour pressure rises from 8-10mb across
the western Sandhills into central NE along with a north to
northeast 850mb wind near 40kt, support windy conditions developing
after midnight and lasting through mid morning Friday. Wind gusts
to around 35 mph are expected with gusts as high as 45 mph for an
hour or two. Lows tonight will range from 45 to 55, coolest over
the northwest Sandhills.

On Friday, cloud will linger across the south until late morning.
A few lingering showers are possible in the far southeast until 9
am CDT. Much cooler, as a fall-like airmass settles over the
region. With 850mb temperatures only recovering to 12-16C, highs
remain near previous forecast at near 70 degrees, as afternoon
sunshine aids.

Friday night, low level winds will become southerly with some mixing
after midnight. Lows mainly in the lower 50s. The 15Z SREF ensemble
indicates a chance for stratus development across portions of
southwest into central NE. This looks like a favorable setup as a
return southerly flow develops.

.LONG TERM...(Saturday through Thursday)
Issued at 353 PM CDT Thu Sep 16 2021

Quiet weather this weekend. Upper ridging on Saturday begins to
break down Sunday. This will keep well above normal temperatures
in the 80s, with near 90 possible Sunday. Morning stratus is
possible Saturday morning and should dissipate late morning.

An upper level trough disturbance will deepen as it moves across
the Northern and Central Plains Monday into Monday night.
Temperatures will cool noticeably on Monday as the cold front
moves through the area. This will bring low chance POPs for Monday
afternoon and evening, although lesser that previous forecast.
This is a progressive system with any meaningful QFPS expected to
occur east of the mid Missouri Valley. For western NE, the mainly
weather occurrences will be the breezy to windy northwest winds
Monday into Tuesday, and a cooldown to the mid 60s to near 70 by
Tuesday. A return southerly flow should develop Tuesday night.
Still Lows will be quite cool from 40 to 45 degrees. It's possible
the far western sandhills could see lows in the mid to upper 30s.

A return to slightly above normal temperatures is expected by
next Thursday as upper ridging returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1226 PM CDT Thu Sep 16 2021

A cold front is expected to move through the area tonight, and
will lead to a few impacts to local terminals. Thunderstorms are
expected to form along this boundary this evening and continue
into the overnight hours. Direct terminal impact at LBF and VTN
is low confidence, so will maintain VCTS mention for now. Ahead
of the front, southerly LLWS is expected to develop due to a
strengthening low level jet. Winds will shift from southerly to
northerly with the passage of this boundary, and remain gusty
through tomorrow afternoon. A period of stronger gusts is expected
across southwest Nebraska early tomorrow morning just behind the
front, where gusts in the 30-35kt range are possible from the
north.

&&

.FIRE WEATHER...
Issued at 353 PM CDT Thu Sep 16 2021

Low humidity as low as 10 to 15 percent across the northwest
Sandhills (zone 204) this afternoon will cause near-critical fire
weather conditions into early evening due to low humidity,
although winds will remain light as a cold front nears to area.

A cold front will move into the northwest Sandhills early this evening
and push southeast during the evening and overnight. Any firestarts
would be affected by the cold front and associated wind gusts
overnight. Thunderstorm chances also exist this evening and overnight.
With mostly locations expecting little or no rainfall, lightning could
ignite a grassfire or two.

Fire weather conditions will be elevated to near critical on Saturday
across the western Sandhills as temperatures rise into the upper 80s.
This will lead to minimum relative humidity around 15 to 20 percent
and wind gusts to around 20 mph possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown
FIRE WEATHER...Roberg
Hazardous weather outlook, Sep 16, 1:27 PM MST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Thu Sep 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Thu Sep 16 2021 /227 PM MDT Thu Sep 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated to near critical fire weather conditions will continue
this afternoon across portions of the eastern Panhandle and
western Sandhills.

Thunderstorms are expected to form this evening ahead of a cold
front and continue into the overnight hours. Strong to severe
storms are possible across much of western and north central
Nebraska. Large hail and damaging winds are the main threats.
Heavy rain is also possible over north central Nebraska.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Elevated to near critical fire weather conditions are possible in
the eastern Panhandle on Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Sep 16, 3:34 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
434 PM MDT Thu Sep 16 2021

NEZ022-056-057-162315-
Deuel NE-Garden NE-Keith NE-
434 PM MDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of far western Keith,
far southern Garden and Deuel Counties through 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ovid, or 9 miles west of Julesburg, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area and
Megeath.

This includes Interstate 80 in Nebraska between mile markers 86 and
110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 10224 4110 10195 4100 10212 4100 10246
      4101 10254
TIME...MOT...LOC 2233Z 226DEG 22KT 4096 10244

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Sep 16, 4:13 PM MST, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
513 PM MDT Thu Sep 16 2021

NEZ022-056-057-170000-
Deuel NE-Garden NE-Keith NE-
513 PM MDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of west central Keith,
far southern Garden and eastern Deuel Counties through 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area and
Megeath.

This includes Interstate 80 in Nebraska between mile markers 90 and
110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 10221 4111 10193 4100 10212 4100 10245
TIME...MOT...LOC 2313Z 233DEG 15KT 4103 10230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Snively

The radar

The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Deuel

When
September 16, 4:40 PM MST
Where
Deuel County, 4.2 mi WSW of Big Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.040, -102.150

Half dollar sized hail and wind gusts to 45 MPH were reported at this location.

Hail, Deuel

When
September 16, 4:52 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -102.070

Thunderstorm Wind, Keith

When
September 16, 5:41 PM MST
Where
Keith County, Ogallala
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.720

Hail, Keith

When
September 16, 5:43 PM MST
Where
Keith County, Ogallala
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.720

Thunderstorm Wind, Keith

When
September 16, 5:55 PM MST
Where
Keith County, Ogallala
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -101.720

Wind gusts estimated at 60 MPH resulted in 3 inch diameter limbs down at this location.

Thunderstorm Wind, Lincoln

When
September 16, 7:42 PM CST
Where
Lincoln County, 5.62 mi N of North Platte
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.230, -100.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983337, 983339, 983341, 983340, 983344, 983345.